News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Cardiology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Cardiology Answers List

Forum Name: Cardiology Symptoms

Question: Chest pain - cardiac? gastric?


 bpd2222 - Thu Mar 17, 2005 1:14 pm

I had chest tightness and didnt know if it was of cardiac or gastric origin for 6 month and could not get a Doc to help----I have pitting edema of unknown cause and recently started having Severe back pain and chest pain--DOctors checked everyting for heart--Had EchoCard done and FIne--EKG-FIne-------Cortisol levels tested--FIne-Kidneys, BP,Xrays,BLoodwork etc all fine.
I took a Prilosec for first time since I happened to buy it instead of Pepcid AC and the next day THESE ALL STOPPED--except the edema which I take water pill for(hydrochorothiazide 25mg) - I have no idea WHY?? The edema I could live with but the severe pain which was the problem has gone away. Could a hiatal hernia have caused this?? I always had moderate heartburn that came and went but used the Pepcid and this did not stop the pian in chest------If I stop taking the Prilosec the pain returns within days. Pain is not on heart but directly in sternum. It was painful to touch and at times it would really flare up bad---Swallowing food or drink seemed to make it worse? NOW ALL FINE! w/exception of Edema...but maybe after more time on Prilosec it will help?? I have not seen my doctor since last time because he said I was fine?? Why go back if I am better.
 Dr. Yasser Mokhtar - Thu Mar 17, 2005 1:37 pm

User avatar Dear Billy,

Heart burn due to acid reflux disease can cause chest pain. It is a fact.

The mechanism is:
1. Direct irritation of lining of the esophagus by the stomach acid. The lining of the esophagus is not prepared to be exposed to acid, so it gets irritated and sometimes destroyed giving rise to pain.
2. Sometimes the esophagus goes into spasms from the irritation and this gives rise to chest pain as well.

Prilosec is a stronger acid inhibitor than pepcid. So, the amount of acid secreted by the stomach decreases tremendously and the esophagus is not exposed to acid any more and the irritation goes away and hence the pain also goes away.

Regarding the edema your lower limbs, i have to have more information to as to try and figure out a cause.

Thank you very much for using our website http://doctorslounge.com and i hope that this information helped.

Yasser Mokhtar, M.D.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here